Hail, Sangamon
- When
- March 17, 5:25 AM CST to 5:30 AM CST
- Where
- Sangamon County, 0.42 mi SW of Leland Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.767, -89.706
A stationary frontal boundary draped across central Illinois triggered isolated strong thunderstorms during the early morning of May 17th. A few of the cells produced hail, including quarter-sized hail in Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary draped across central Illinois triggered isolated strong thunderstorms during the early morning of May 17th. A few of the cells produced hail, including quarter-sized hail in Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 17, 2:15 AM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 315 AM CDT Fri Mar 17 2017 .SHORT TERM...(Today and tonight) ISSUED AT 315 AM CDT Fri Mar 17 2017 08z/3am surface analysis shows 1009mb low over western Iowa with warm front extending southeastward into central Illinois. Scattered light rain showers have developed along/north of the boundary early this morning, primarily across the northern KILX CWA. As warm advection forcing increases, showers will become more widespread between 09z and 15z, as evidenced by the NAM/HRRR/WRF-ARW solutions. Have therefore carried likely PoPs during the morning hours, with the higher PoPs quickly shifting into the far east and southeast by early afternoon as a cold front pushes into the area. MUCAPE values ahead of the front remain paltry, so have dropped previous mention of isolated thunder. Despite the showers, southerly winds will help boost temperatures several degrees higher than in previous days...with highs ranging from around 50 degrees across the northeast CWA near Danville to the middle 60s far southwest near Jacksonville. Once the front passes, a cooler/drier airmass will arrive tonight with lows dropping into the lower to middle 30s. && .LONG TERM...(Saturday through Thursday) ISSUED AT 315 AM CDT Fri Mar 17 2017 High pressure will provide quiet weather across central Illinois this weekend. High temperatures will mainly be in the 40s on Saturday, but will climb well into the 50s by Sunday as southerly return flow develops on the back side of the departing high. As has been advertised for the past several days, the next approaching storm system will come into the picture by early next week. 00z Mar 17 models are in good agreement with the strength/timing of this system, with a cold front slated to drop through central Illinois late Monday. Before the front arrives, warm advection will trigger scattered showers and perhaps a few thunderstorms as early as Sunday night. GFS MUCAPE values increase into the 600-1000J/kg range on the nose of a developing low-level jet streak late Sunday night, prompting the inclusion of thunder in the forecast at that time. As southerly winds continue to transport warm and increasingly moist air into the region, high temperatures will soar into the 60s on Monday...with ECMWF numeric guidance suggesting the potential for a few lower 70s across the southern half of the CWA. Ample moisture ahead of a slowly approaching cold front will set the stage for scattered showers and thunderstorms throughout the day. The front will sag into the Ohio River Valley by early Tuesday, resulting in a return to cooler/drier weather for Tuesday into Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1105 PM CDT Thu Mar 16 2017 Cigs are expected to deteriorate overnight to MVFR with occasional IFR conditions thru Friday morning west and early to mid-afternoon east. A weather system will approach the area Friday morning bringing a cold front across the TAF sites along with some scattered showers. Overall, the timing looks the same for the MVFR cigs to move in, roughly from 06z-08z from southwest to northeast. The low cigs and occasional low vsbys in rain/drizzle and fog will gradually improve just after FROPA which is timed into our area between 20z-24z. In advance of the front, surface winds will be southeast to south tonight at 10 to 15 kts with a few gusts up to 20 kts at times. Surface winds will veer more into the west and then northwest on Friday as the front shifts to the east of the area in the afternoon with speeds in the 12 to 17 kt range with a few gusts around 20 kts at times, especially an hour or two after FROPA. With the front expected to be east of the TAF sites by 22z Friday, VFR conditions are then expected late Friday afternoon through 06z Saturday as winds diminish. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Smith
Hazardous Weather Outlook National Weather Service Lincoln IL 500 AM CDT Fri Mar 17 2017 ILZ027>031-036>038-040>043-047>051-181100- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 500 AM CDT Fri Mar 17 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms are possible late Sunday Night into Monday night as a weather system moves through the area. At this time, these storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. ILZ044>046-052>057-061>063-066>068-071>073-181100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland- Shelby-Vermilion- 500 AM CDT Fri Mar 17 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms are possible Monday and Monday night as a weather system moves through the area. At this time, these storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. Auten
The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 11:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687026.